Missouri, 2011

Hail in Missouri, June 9, 2011

June 9, 2011 · NWS EAX · 2 events in 2 counties and zones

A short line of thunderstorms, moved east across the area, in the early morning hours of 6/9/2011. There were two reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A short line of thunderstorms, moved east across the area, in the early morning hours of 6/9/2011. There were two reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 9, 5:34 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 9, 5:34 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 AM CDT THU JUN 9 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

MAIN CONCERNS FOR THE SHORT TERM FOCUS PRIMARILY ON CONVECTIVE
CHANCES FOR TODAY AS WELL AS THROUGH SATURDAY.

TODAY - TONIGHT:

THERE ARE SEVERAL DIFFERENT ITEMS TO WATCH THROUGH THIS AFTERNOON
AND THIS EVENING WITH REGARDS TO CONVECTION. THE FIRST IS ONGOING
CONVECTION ACROSS NORTHERN MISSOURI AND SOUTHERN IOWA. CONVECTION IN
NORTHERN MO SEEMS TO HAVE INITIATED IN AN AREA OF HIGH THETA-E AHEAD
OF THE SURFACE FRONT. THIS CONVECTION HAS HAD A DIFFICULT TIME
MAINTAINING ITSELF...LIKELY THE RESULT OF LITTLE TO NO SHEAR TO HELP
ORGANIZE THE UPDRAFTS. THE CONVECTION IN SOUTHERN IOWA IS BEHIND THE
SURFACE FRONT BUT STILL IN A HIGH THETA-E AIRMASS ALOFT AND SEEMED TO
INITIATE IN AN AREA OF A STRONG THETA-E GRADIENT AROUND 875MB TO
825MB...INDICATIVE OF THE ELEVATED FRONT/FRONTOGENESIS IN THIS AREA.
LATEST RADAR TRENDS HAVE SHOWN THIS AREA OF CONVECTION TO BE SHIFTING
SOUTHWARD TOWARD NORTHERN MO AND THINK AS THE MORNING PROGRESSES THIS
ACTIVITY WILL MAKE IT INTO NORTHEASTERN SECTIONS OF THE FORECAST AREA
BUT SHOULD BE DISSIPATING IN THE PROCESS.

MODELS ARE SHOWING THE SURFACE BOUNDARY RETREATING NORTHWARD ACROSS
NORTHWESTERN MO BY THIS AFTERNOON AS THE SURFACE LOW LIFTS INTO NORTH
CENTRAL KS/SOUTH CENTRAL NE. THIS SCENARIO MAINTAINS COPIOUS AMOUNTS
OF MOISTURE IN THE REGION WITH DEWPOINTS LIKELY IN THE LOW 70S. WITH
THE SURFACE LOW BACKING WINDS TO THE SOUTHEAST AND A HIGHLY UNSTABLE
AIRMASS IN PLACE...THUNDERSTORMS ARE EXPECTED TO ERUPT NEAR THE
QUASI-TRIPLE POINT IN NORTHCENTRAL TO NORTHEAST KANSAS. SHEAR IS
IMPRESSIVE...PUSHING 50 KTS 0-6 KM AND 30-35KTS 0-3KM...INDICATING
THAT AS STORMS INITIATE THEY COULD QUICKLY ORGANIZE AND BECOME
SUPERCELLULAR WITH ALL ATTENDANT THREATS POSSIBLE. AS THE COLD FRONT
BEGINS TO PUSH EASTWARD THINK THAT STORMS MAY FORM INTO A POTENTIALLY
SEVERE LINE THAT THEN TRACKS ACROSS THE FORECAST AREA GENERALLY ALONG
AND NORTH OF THE MO RIVER. THE LATEST WRF-NMM...WHICH SEEMED TO HAVE
A HANDLE ON THE ONGOING CONVECTION IN SOUTHERN IA SUPPORTS THIS
NOTION. DEPENDING ON WHERE WINDS CAN REMAIN BACKED INTO THE EVENING
HOURS...WHICH APPEARS MORE LIKELY ACROSS NORTHERN MO IN CLOSER
PROXIMITY TO THE SURFACE LOW...WE COULD BE SEEING A RISK FOR
TORNADOES WELL INTO THE EVENING.

FRIDAY - FRIDAY NIGHT:

THE CONVECTION FROM THURSDAY AND THURSDAY NIGHT DOESN'T QUITE DRIVE
THE SURFACE BOUNDARY THROUGH THE AREA AND AS A RESULT EASTERN
PORTIONS OF THE FORECAST AREA REMAIN IN A HIGHLY UNSTABLE
ENVIRONMENT FRIDAY AFTERNOON AS THE FRONT BEGINS TO MOVE
SOUTHEASTWARD AGAIN. THIS SHOULD RESULT IN ANOTHER ROUND OF
POTENTIALLY SEVERE THUNDERSTORMS ERUPTING DURING THE AFTERNOON.
SHEAR LOOKS TO BE SOMEWHAT LESS THAN THE PREVIOUS DAY BUT STILL MAY
BE STRONG ENOUGH TO ORGANIZE STORMS. HOWEVER WITH THE SURFACE LOW TO
THE NORTHEAST...SURFACE WINDS OVER OUR AREA SHOULD BE VEERED AND
LIMIT THE OVERALL RISK OF SEVERE WEATHER TO MORE DAMAGING WINDS AND
LARGE HAIL.

SATURDAY:

THE BOUNDARY SHOULD BE SOUTH OF THE AREA SATURDAY WHICH WILL LEAD TO
RELATIVELY COOLER AND MORE COMFORTABLE DAY. THERE MAY BE A FEW
STORMS ACROSS OUR FAR SOUTHERN ZONES BUT WITH THE BOUNDARY TO THE
SOUTH OF THE AREA THE SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS
TIME AND ACTIVITY WE WOULD SEE WOULD LIKELY BE CAST OFFS FROM
STRONGER CONVECTION TIED TO THE GREATER INSTABILITY SOUTH OF THE
BOUNDARY.

CDB

MEDIUM RANGE (SUNDAY THROUGH WEDNESDAY)...

SURFACE FRONT WILL LIFT INTO CENTRAL KANSAS AND SOUTHWEST MISSOURI
ON SUNDAY...WHILE ELEVATED BOUNDARY LIFTS INTO NORTHERN MISSOURI.
LOW LEVEL JET WILL SHIFT EASTWARD NUDGING INTO THE CWA BY LATE
SUNDAY AND SUNDAY NIGHT. ASSOCIATED ISENTROPIC ASCENT IN AN UNSTABLE
AIRMASS WILL LIKELY RESULT IN SHOWERS AND THUNDERSTORMS SUNDAY
AFTERNOON THROUGH EARLY MONDAY.

FRONTAL BOUNDARY LOOKS TO STAY QUASISTATIONARY ACROSS THE LOWER MO
VALLEY THROUGH EARLY NEXT WEEK AS SURFACE LOW MEANDERS OVER THE
CENTRAL AND SOUTHERN HIGH PLAINS. THIS COULD PROVIDE A FOCUS FOR
CONVECTION ANY DAY THROUGH THE MIDDLE OF NEXT WEEK...THOUGH THERMAL
PROFILES AND POTENTIAL INHIBITION WILL PLAY A LARGE ROLE IN
DETERMINING PRECIP CHANCES. KEPT SLIGHT CHANCE TO LOW CHANCE POPS
THROUGH THE REMAINDER OF THE EXTENDED. AS FOR TEMPS...TOO MUCH
UNCERTAINTY GIVEN THE FRONTAL BOUNDARY IN THE VICINITY AND
POTENTIAL FOR PRECIP AND CLOUDS...SO STAYED CLOSE TO A MODEL
CONSENSUS BLEND.

HAWBLITZEL

&&

.AVIATION...

COLD FRONT CURRENTLY STRETCHES FROM NEAR STJ TO IRK. FRONT WILL MAKE
SLIGHT SOUTHWARD PROGRESS OVER THE NEXT FEW HOURS BEFORE RETREATING
BACK TO THE NORTH THIS AFTERNOON. SEVERAL CONVECTIVE CLUSTERS HAVE
DEVELOPED NORTH OF THE FRONT EARLY THIS MORNING BUT HAVE GENERALLY
STAYED NORTH OF THE MO/IA BORDER. THIS ACTIVITY IS BEGINNING TO SHOW
SOME SOUTHWARD PROPAGATION AND MAY MAKE IT AS FAR SOUTH AS THE STJ-
IRK CORRIDOR BY MID MORNING. AFTER THIS...THUNDERSTORM CHANCES BECOME
MUCH LESS CERTAIN. FORECAST SOUNDINGS INDICATE CONVECTIVE INHIBITION
SHOULD BE IN PLACE FROM STJ SOUTHWARD ACROSS THE KC METRO THROUGH
EARLY TO MID AFTERNOON...SO KEPT THE TAFS DRY THROUGH THIS POINT.
ONCE THE ATMOSPHERE DESTABILIZES BY LATE AFTERNOON...CONVECTION COULD
DEVELOP AT ANY TIME FROM 21Z INTO THE OVERNIGHT HOURS...AND THERE
COULD BE MORE THAN ONE ROUND. DUE TO DIFFICULTIES IN TIMING THIS
ACTIVITY...WILL ONLY KEEP A CB MENTION UNTIL TIMING BECOMES MORE
CLEAR.

HAWBLITZEL

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 9, 4:02 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT THU JUN 9 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY
HOWEVER...THE COMBINATION OF STRONG INSTABILITY AND FAVORABLE SHEAR
WILL LEAD TO THE THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS NORTHEASTERN KANSAS AND NORTHWESTERN AND WEST CENTRAL
MISSOURI. THE GREATEST THREAT FOR LARGE HAIL...DAMAGING WINDS AND
EVEN A FEW TORNADOES WILL BE MAINLY ALONG AND WEST OF INTERSTATE
35 HOWEVER...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF
NORTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE LIKELY FRIDAY AFTERNOON AS THE COLD
FRONT FINALLY PUSHES THROUGH THE AREA. STRONG INSTABILITY AND
FAVORABLE SHEAR WILL ONCE AGAIN SUPPORT A FEW SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE FOR AREAS GENERALLY ALONG
AND EAST OF INTERSTATE 35.

THUNDERSTORMS ARE POSSIBLE AGAIN FROM LATE SATURDAY THROUGH
WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS PERIOD
ALTHOUGH THERE IS TOO MUCH UNCERTAINTY TO HIGHLIGHT A SPECIFIC PERIOD.

DUE TO THE POTENTIAL FOR SEVERAL ROUNDS OF THUNDERSTORMS AND CELLS
MOVING REPEATEDLY OVER THE SAME LOCATIONS...HEAVY RAINFALL COULD
LEAD TO AREAS OF FLOODING...AND COULD EXACERBATE THE ONGOING
MISSOURI RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING ACROSS NORTHEASTERN KANSAS AND NORTHWESTERN AND WEST CENTRAL MISSOURI.

CDB

The radar

The Des Moines radar (KDMX), 145 km away, was scanning. The volume nearest the first event began at 13:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mercer

When
June 9, 7:37 AM CST
Where
Mercer County, 2 mi N of Princeton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.429, -93.580

Hail, Chariton

When
June 9, 7:58 AM CST
Where
Chariton County, 0.53 mi E of Rothville
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
39.650, -93.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324990, 324989.